Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 25, NWS Pueblo, CO

April 14, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 14, 2023, 2:18 PM MDT for 5 counties in Colorado. It took effect at Apr 15, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 2:18 PM MDT (20:18 UTC)
In effect from
Apr 15, 2023, 11:00 AM MDT
Expired
Apr 15, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS85 KPUB 142018
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
218 PM MDT Fri Apr 14 2023

COZ224-151230-
/O.NEW.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
218 PM MDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from 11 AM to 7 PM MDT Saturday.

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ233-237-150000-
/O.CON.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
218 PM MDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 233 AND 237...

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
414 
WWUS85 KPUB 142356
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
556 PM MDT Fri Apr 14 2023

COZ233-237-150100-
/O.EXP.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
556 PM MDT Fri Apr 14 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233 AND 237...

The Warning will be allowed to expire on time. A cold front has 
pushed through the area, increasing relative humidity values 
above critical thresholds.

$$

COZ224-151600-
/O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
556 PM MDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
791 
WWUS85 KPUB 150947
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
347 AM MDT Sat Apr 15 2023

COZ224-160100-
/O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
347 AM MDT Sat Apr 15 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
882 
WWUS85 KPUB 152043
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MDT Sat Apr 15 2023

COZ224-160100-
/O.CON.KPUB.FW.W.0025.000000T0000Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
243 PM MDT Sat Apr 15 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
305 
WWUS85 KPUB 160051
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
651 PM MDT Sat Apr 15 2023


COZ224-160200-
/O.EXP.KPUB.FW.W.0025.000000T0000Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
651 PM MDT Sat Apr 15 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

Winds are decreasing and humidities will continue to rise through
the evening. Therefore the Red Flag Warning for the San Luis
Valley will be allowed to expire at 7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:37 AM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 14, 11:37 AM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1137 AM MDT Fri Apr 14 2023

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Fri Apr 14 2023

Key Messages:

1) Cold front moves through the region today.

2) Rain and snow likely for many areas this afternoon and overnight,
with the heaviest snow at higher elevations of the Pikes Peak region.

3) Small area of critical fire weather conditions today ahead of the
cold front over the far southeast plains.

Snow moving toward the Continental Divide early this morning, while
cold front was dropping south of the Palmer Divide toward the
Arkansas River as of 4 am mdt. Expect front and initial wind shift to
push south through much of the plains this morning, then stall just
north of the New Mexico border around midday as initial pressure
surge diminishes and post frontal winds turn more e-se. This will
leave a window for critical fire weather conditions along the NM/OK
border ahead of the front today, and have hoisted a Red Flag Warning
for Baca/Ern Las Animas counties, where w-sw winds are forecast to
hang on until early evening. Behind the front, showers and perhaps
an isolated thunderstorm will fill in during the afternoon, with the
best coverage of precip along the Palmer Divide. Mountain snow and
valley rain will spread across most of the higher terrain, with some
accumulating snowfall over the higher elevations near the
Continental Divide, where a Winter Weather Advisory will continue.
Large temp gradient will be across the plains today, with very warm
air (mid 70s) ahead of the front in Baca County, while nrn El Paso
County remains in the cold air (40s) all day.

Tonight, mountain snow continues, gradually ending from west to east
after midnight as better upper forcing begins to shift eastward.
Heaviest snow during the overnight period looks to be over Teller
County, where accums of 6-8 inches are possible near the summit of
Pikes Peak. Rain will change to snow across El Paso County in the
evening, with some modest 1-4 inch accums near the crest of the
Palmer Divide, lighter amounts farther south toward Colorado
Springs. Snow level falls to below 5kt feet early Sat morning,
suggesting a rain/snow mix possible in Pueblo and portions of the
plains toward sunrise, though any accums here will be minor at best.
Doesn't look like enough instability for any thunderstorms after mid-
evening, and will trim back mention for the remainder of the night.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM MDT Fri Apr 14 2023

The main concern for the extended period will be rain and snow
potential on Saturday, and a return of fire weather conditions
through the middle of next week. Another storm system is possible
by late next week, but there are high spreads in the ensembles and
uncertainty in storm track leading to low confidence in how it
will come across the region.

Saturday...a strong upper trough will be working its way across
southern Colorado on Saturday, ejecting eastward into Kansas by
late in the day. This will lead to areas of precipitation Saturday
morning into the afternoon. Areas over Teller and El Paso County,
south along the Eastern Mountains into the Raton Mesa region will
see precipitation during the morning hours, then spreading
eastward across the Plains through the afternoon. During the
morning hours, snow levels will likely fall to around 5500 feet,
before rising through mid day. Additional snowfall amounts will be
minor, with Mountain areas seeing inch or two, while lower
elevations see a possible dusting, before changing back to
rainfall as temperatures warm. Travel over the Palmer Divide could
be slick Saturday morning. At this time, temperatures will warm by
late morning, with highs topping out in the 50s across the Plains.
Precipitation will come to an end by mid to late afternoon as the
upper system departs to the east. Areas over the San Luis Valley
will see elevated fire weather concerns Saturday afternoon due to
low humidity values and gusty winds.

Sunday through Tuesday...slow moving upper ridging will progress
across Colorado during this time period. This will allow for dry
conditions to prevail across the region. Temperatures will also
rapidly warm through Tuesday. Highs on Sunday will be in the 60s,
warming through the 70s on Monday, and well into the 80s on
Tuesday for the Plains. A few spotty critical fire weather
conditions will be possible on Sunday across the San Luis Valley.
Flow aloft is forecast to strengthen on Monday and turn
southwesterly by Tuesday. Critical fire weather conditions will be
possible both Monday and Tuesday from the San Luis Valley, east
across the Plains.

Wednesday through Friday...the next upper storm system is forecast
to move across the region mid to late week. There is a lot of
uncertainty with the storm track, with most model guidance passing
somewhere to our north. The main question will be how far north.

Strong southwest flow is expected on Wednesday across the region,
which will once again lead to high fire danger across the San Luis
Valley, east across the Plains. A few light snow showers may move
into the Continental Divide by Wednesday afternoon.

By Thursday the upper storm system is forecast to begin ejecting
northeast across northern Colorado, or as far north as Wyoming.
Model guidance has a boundary dropping across the region on
Thursday. This will likely play a large role in what weather
conditions are likely across the Plains. The GFS develops 300 to
800 j/kg of CAPE along this boundary, and potential for convection
across the Palmer Divide and areas mainly north of Highway 50.
High fire danger would exist south of this boundary across the San
Luis Valley, into the Plains. The ECMWF, which is north, has most
convection to our north, from the Palmer Divide into northeast
Colorado, and high fire danger for the whole region. Temperatures
on Thursday will be highly dependent on where the boundary travels
to, with warmer highs to the south, and cooler to the north.
Uncertainty will continue into Friday, with likely cooler
temperatures, and low chances for precipitation along with
elevated fire concerns.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Apr 14 2023

KALS:

Strong west-southwesterly winds are expected through the
afternoon, but will quickly shift to northwesterly by around from
0z to 3z this evening. at around that time showers will be in the
vicinity, which may produce light rain showers and gusty and
erratic winds. After sunset winds will slow down, but will still
be around 10 to 15 kts. Overall, VFR conditions are expected, with
the possibility for MVFR when the precip chances are higher.

KCOS and KPUB:

Showers are expected this afternoon over KCOS and KPUB, likely in
the form of rain. MVFR conditions are possible from 21z over KCOS
and 22z for KPUB. Vicinity showers will be a risk until the the
later evening. A lull in precip chances will exist through much of
the overnight, but by around 12z to 15z light snow will be
possible as well as MVFR conditions once again due to
precipitation and the potential for lower cloud ceilings.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ058-
060-066-068.

Winter Weather Advisory until 9 AM MDT Saturday for COZ081-082.

Red Flag Warning until 6 PM MDT this evening for COZ233-237.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...SKELLY
Hazardous weather outlook, Apr 14, 4:46 AM MDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
446 AM MDT Fri Apr 14 2023

COZ058>089-093>099-151100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
446 AM MDT Fri Apr 14 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will spread across the mountains today and tonight, and some
periods of moderate to heavy snow are likely late this afternoon and
overnight in the Pikes Peak region and along the Continental Divide.
Accumulations of 4 to 8 inches are expected over the Sawatch and
eastern San Juan mountains as well as the higher elevations of
Teller County by early Saturday morning, with lighter snows of 1 to
4 inches elsewhere across the high terrain. Along I-25 and across
the plains, rain will change to snow this evening, with the snow
level gradually falling to below 5000 feet by sunrise. Accumulations
of 1 to 4 inches are possible along the Palmer Divide, with perhaps
an inch or two over mainly grassy areas elsewhere along the I-25
corridor. The eastern plains may see a brief rain/snow mix, with
little accumulation expected.

Isolated thunderstorms will be possible across much of the area this
afternoon and evening, with lightning, gusty winds and some brief
pea size hail the main storm threats.

Critical fire weather conditions are expected across Baca and
eastern Las Animas Counties today, as gusty west winds and low
relative humidity continue.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will be possible, mainly Saturday morning, for elevations
above 5500 feet. Higher elevations over the Palmer Divide, Teller
County, and the Eastern Mountains could see an additional 2
inches. Elevated fire weather concerns are expected over the San
Luis Valley.

High fire danger will be possible Monday through Thursday, from
the San Luis Valley, east across the Plains due to expected gusty
winds and low humidity values.

A few thunderstorms may be possible on Thursday from the Palmer
Divide, across the Plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/88

In the hours before

Special weather statement, Apr 14, 12:52 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1252 PM MDT Fri Apr 14 2023

COZ084-085-141945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1252 PM MDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of central El Paso
County through 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 12 miles east of Colorado Springs, moving east at
20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Schriever AFB around 100 PM MDT.

Other locations in the path of this storm include Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 10467 3889 10472 3906 10437 3879 10424
TIME...MOT...LOC 1852Z 247DEG 16KT 3885 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KTS
Special weather statement, Apr 14, 1:41 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT Fri Apr 14 2023

COZ084-085-142030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
141 PM MDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of east central El Paso
County through 230 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 25 miles east of Colorado Springs, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Yoder, Truckton and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 10408 3885 10405 3872 10405 3875 10445
      3884 10448
TIME...MOT...LOC 1940Z 258DEG 15KT 3881 10435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:47 AM MDTRed Flag WarningPUBBaca, Las Animas14 hr
Apr 14, 12:52 PM MDTSpecial Weather StatementPUBEl Paso53 min
Apr 14, 1:41 PM MDTSpecial Weather StatementPUBEl Paso49 min
Apr 14, 2:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Apr 14, 4:15 PM MDTSpecial Weather StatementPUBEl Paso45 min
Apr 14, 4:52 PM MDTSpecial Weather StatementPUBBent38 min
Apr 14, 5:17 PM MDTSpecial Weather StatementPUBCrowley43 min
Apr 14, 5:27 PM MDTSpecial Weather StatementPUBBent48 min
Apr 14, 5:47 PM MDTSpecial Weather StatementPUBProwers28 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.